South Carolina, 2025

Hail and Damaging Winds in South Carolina, May 2, 2025

May 2, 2025 · NWS CAE · 5 events in 1 county or zone

A strong pulse environment produced a severe thunderstorm over the city of Edgefield with multiple reports of severe hail and some scattered wind damage. Strong instability and moderate shear aided this cell in maintaining a strong core before it dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A strong pulse environment produced a severe thunderstorm over the city of Edgefield with multiple reports of severe hail and some scattered wind damage. Strong instability and moderate shear aided this cell in maintaining a strong core before it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 2, 1:32 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 2, 1:32 PM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT Fri May 2 2025

.SYNOPSIS...
Scattered showers and storms this afternoon and evening should
diminish after sunset. Additional showers and thunderstorms
expected again Saturday afternoon ahead of an approaching cold
front. More widespread rainfall late Saturday and into Sunday
as the front moves through the area. Isolated showers remain
possible each afternoon next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Scattered showers-storms this afternoon and evening and
  staying warm this afternoon.

Isolated to scattered showers are developing across the FA
early this afternoon as temperatures are nearing the convective
temperature and PWAT's are reaching 1.3". High temperatures
should peak in the coming hours, in the mid to upper 80s, but
some locations may stay closer to the mid 80s as these showers
and storms continue to move in. The first storm of the day
appeared near Aiken before collapsing and sending a outflow
boundary northward. Toward the upstate there is a broken
cluster of storms, some of which have been marginally severe.
The environment is characterized by nearly 2000 J/kg of SBCAPE
and weak shear, though some effective shear values toward 25-30
kts are being seen into the upstate and near the far northern
Midlands. There is also strong DCAPE that has developed as low
level lapse rates have steepened appreciably. Continuing into
the rest of the afternoon and into the evening, these isolated
to scattered showers and storms continue across FA, where any
more robust cell could bring marginally severe wind gusts and
hail, especially toward the northern Midlands where some greater
shear is found.

Some more development maybe possible along the sea breeze early this
evening but majority of this activity wraps up after sunset.
The main thing tonight to continue to keep an eye on is the
progression of convection out west in Tennessee as the upper
trough continues east and a shortwave helps drive this
convection. Recent model guidance continues to show this largely
dissipating toward the upstate of GA/SC late this evening as it
outpaces the better synoptic forcing from the trough but there
is the suggestion a weakening cold pool may be able to sneak
into the far northern Midlands late, bringing some isolated
showers and possibly a weak thunderstorm. Besides this,
overnight lows remain in the mid 60s as winds likely remain
elevated and we see some cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Key Message(s):

- Thunderstorms expected to move into the area late Saturday.
- A few storms could produce damaging winds or small hail.
- Additional showers and storms still possible on Sunday.

The approach of a deepening upper trough through the weekend
will help to push a cold front into the region on Saturday, then
through and east of the forecast area on Sunday. The upper
trough is then expected to slow and become more cutoff just to
the north of the region Sunday, allowing the front to slow and
stall off the coast.

Ahead of this front on Saturday, showers and thunderstorms are
expected to begin developing by early afternoon as a shortwave
rotates around the trough and towards the area. Guidance continues
to show moderate instability and some shear moving across the
region during the afternoon, and even lasting into the overnight
period for Saturday night. There is some concern that some of
these storms that develop will become severe, with the primary
threats being strong damaging winds and marginally severe hail.
The best dynamics still look to pass just off to the north of
the forecast area though, keeping the best chance for severe
weather across the Pee Dee and into portions of NC. Even so,
severe storms will still be possible anywhere across the region
tomorrow and into tomorrow night. Kept coverage through the
afternoon mostly scattered, with more widespread rainfall
expected Saturday night as the front moves into the area.

Gradient winds will be somewhat breezy as the pressure gradient
tightens ahead of the front, but still do not expect to reach Lake
Wind criteria. Temperatures still mild even with the potential
clouds and rain, with highs in the middle 80s for most area.
Lows Saturday night in the low to middle 60s.

On Sunday, the main upper low will be cutting off north of the
area, and the upper flow will become more parallel to the front.
This will allow the cold front to move through early in the
day, then push east by Sunday afternoon, although slowing along
the way as it nears the coast. Additional showers and
thunderstorms will remain possible through much of the day,
although coverage may become less across the western counties
through the afternoon. Eastern counties will still be closer to
the front and better moisture, and even a potential sea-breeze,
the keep higher pops. SPC does still have a Marginal Risk of
Severe across the eastern Midlands and the coastal plain. Once
again, strong winds and some hail remain the primary threats. As
for temperatures, they do cool down slightly on Sunday with
highs around 80.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Key Message(s):

- Mostly dry condition to start off the week.
- Isolated to scattered rain chances return by the middle of the
  week.

Cutoff low will spin north of the area Monday and Tuesday,
slowly lifting north and east while weakening. Should be enough
dry air to start off the week to keep the majority of the area
dry. Exception may be the far east closer to the stalled front
and any sea-breeze activity. As we get into the middle of the
week, uncertainty returns as the global ensembles indicate the
potential return of moisture back into region. This could bring
at least a slight chance of afternoon rain back into the area
through the long term with near normal temperatures.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions generally expected outside of showers-storms
this afternoon-evening.

Isolated to scattered showers have developed across the region
with a thunderstorm that has been in the vicinity of AGS/DNL.
Have added mention of VCSH at most TAF sites now (VCTS at
AGS/DNL) and CAE/CUB/AGS/DNL have a TEMPO group for possible
thunderstorms this afternoon into early this evening. I have a
TEMPO group for SHRA at OGB at this time as confidence in
thunderstorms here is lower due to uncertainty if storms will
fire along the sea breeze this evening. Besides this, scattered
cumulus have developed with areas of a broken cumulus deck and
scattered to broken mid to high clouds. Winds remain more
southerly to south-southwesterly at 5-10 kts much of the TAF
period as winds should remain elevated overnight with near 25-30
kts of flow around 1,000 to 2,000 ft. Model guidance has hinted
that into Saturday morning and toward the end of the period
some low clouds move in as moisture continues to increase but
confidence in restrictions before the end of the TAF period is
fairly low at this time and thus have just included mention of
scattered low clouds for now. Restrictions then become possible
just after this period with more showers and thunderstorms as a
front nears.

EXTENDED AVIATION OUTLOOK...More widespread showers-storms likely on
Saturday with associated restrictions expected. Restrictions
possible again Sunday with frontal passage.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Special weather statement, May 2, 1:37 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Columbia SC
237 PM EDT Fri May 2 2025

SCZ016-021900-
Chesterfield SC-
237 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of eastern Chesterfield
County through 300 PM EDT...

At 237 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cheraw State Park, or near Cheraw, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheraw and Cheraw State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3461 7980 3460 7981 3460 7992 3465 7995
      3472 7988 3468 7986 3466 7983 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 1837Z 246DEG 22KT 3465 7988

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 2, 3:00 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Columbia SC
400 PM EDT Fri May 2 2025

SCZ027-028-022045-
Lexington SC-Richland SC-
400 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of north central
Lexington and northwestern Richland Counties through 445 PM EDT...

At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Andrews, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, West Columbia, Irmo, Forest Acres, Dentsville, St. Andrews,
Arcadia Lakes, Sesquicentennial State Park, Lake Carolina, Villages
at Sandhill, Columbia International University, Killian, Harbison
State Forest, Woodfield, Blythewood, Seven Oaks, Upper Richland Fire
Station, Eau Claire, and Cedar Creek Fire Station.

This includes the following highways...
 Interstate 126 between mile markers 0 and 1.
 Interstate 20 in South Carolina between mile markers 61 and 75, and
between mile markers 77 and 84.
 Interstate 26 between mile markers 101 and 108.
 Interstate 77 between mile markers 16 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3400 8115 3407 8121 3424 8105 3423 8104
      3426 8095 3425 8091 3421 8086 3418 8087
      3411 8078
TIME...MOT...LOC 2000Z 233DEG 16KT 3407 8113

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 2, 3:38 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Columbia SC
438 PM EDT Fri May 2 2025

SCZ020-022115-
Newberry SC-
438 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of north central
Newberry County through 515 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm near
Whitmire, or 10 miles north of Newberry, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitmire, Enoree Ranger District Office, Maybington Fire Station,
Bush River Fire Station, and Kinards.

This includes Interstate 26 between mile markers 62 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3449 8157 3445 8154 3449 8149 3449 8146
      3450 8144 3449 8142 3430 8168 3436 8179
      3444 8173 3446 8169 3453 8164
TIME...MOT...LOC 2038Z 218DEG 15KT 3442 8167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 2, 4:08 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
508 PM EDT Fri May 2 2025

SCZ018-025-022145-
McCormick SC-Edgefield SC-
508 PM EDT Fri May 2 2025

...Strong thunderstorms will impact portions of northwestern
Edgefield and northern McCormick Counties through 545 PM EDT...

At 507 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Strom Thurmond to 8 miles southeast
of Mccormick County Airport. Movement was north at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Mccormick County Airport, Willington, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3407 8253 3408 8248 3406 8245 3406 8233
      3397 8230 3402 8224 3398 8221 3397 8218
      3399 8210 3398 8205 3395 8204 3396 8200
      3384 8214 3401 8259
TIME...MOT...LOC 2107Z 191DEG 18KT 3405 8258 3386 8214

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 2, 4:10 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
510 PM EDT Fri May 2 2025

SCZ025-026-030-022200-
Aiken SC-Saluda SC-Edgefield SC-
510 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of central Edgefield,
south central Saluda and north central Aiken Counties through 600 PM
EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Edgefield, or 12 miles north of Belvedere, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Edgefield, Johnston, Saluda County Airport, Edgefield County Airport,
Trenton, Ward, Lick Fork Campground, Strom Thurmond High School,
Harmony, Mt Vintage, and Edgefield Federal Correction Institution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3366 8204 3371 8207 3396 8180 3371 8160
TIME...MOT...LOC 2110Z 238DEG 21KT 3372 8199

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL
Special weather statement, May 2, 4:12 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
512 PM EDT Fri May 2 2025

SCZ020-021-022200-
Fairfield SC-Newberry SC-
512 PM EDT Fri May 2 2025

...A strong thunderstorm will impact portions of northwestern
Fairfield and northeastern Newberry Counties through 600 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Blair, or 8 miles northeast of Newberry, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blair, Henderson Island, Maybington Fire Station, US-176 and SC-
34 Crossroads, and Feasterville Fire Station.

This includes Interstate 26 between mile markers 71 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3457 8126 3452 8116 3429 8156 3433 8162
      3445 8155 3445 8154 3449 8149 3449 8146
      3450 8142 3456 8143 3457 8142
TIME...MOT...LOC 2112Z 221DEG 20KT 3438 8152

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SL

The radar

The Columbia radar (KCAE), 77 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Edgefield

When
May 2, 4:26 PM EST to 4:27 PM EST
Where
Edgefield County, 0.9 mi NW of Edgefield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.790, -81.930

Broadcast media passed along a picture of hail roughly penny size through slack.

Thunderstorm Wind, Edgefield

When
May 2, 4:45 PM EST to 4:46 PM EST
Where
Edgefield County, 0.9 mi NW of Edgefield
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.790, -81.930

Broadcast media relayed a report with a picture of a large tree down near the Edgefield town square.

Thunderstorm Wind, Edgefield

When
May 2, 4:52 PM EST to 4:53 PM EST
Where
Edgefield County, 0.69 mi N of Edgefield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.790, -81.920

Spotter observed one large shed blown away and one tin shed flipped over at 420 Mims St in Edgefield.

Hail, Edgefield

When
May 2, 4:55 PM EST to 4:56 PM EST
Where
Edgefield County, 0.9 mi NE of Edgefield
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
33.790, -81.910

Broadcast meteorologist sent multiple pictures of hail from a viewer with the bigger stones ranging from quarter to half dollar size hail.

Hail, Edgefield

When
May 2, 5:01 PM EST to 5:02 PM EST
Where
Edgefield County, 2.21 mi NE of Edgefield
Measured
1 in hail
Reported by
Public
Coordinates
33.800, -81.890

Images of quarter sized hail that had piled up in the parking lot of the KJs market off of Columbia road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252920, 1254167, 1254172, 1252919, 1252921.